You are on page 1of 27

Presented by :

Abdulhadi Burzangi Pharm.D


Introduction

• all hospital’s pharmacy still complainhng of


medications errors problems which lead to
increasing number of patients die until now….

• The research for the methods or ways to reduce


these medications errors is a great challenge…

• So…we must know more information about


medications that consider as High Alert
Medications and how to deal with them?
Key points

• Definition.
• High alert medications.
• The top five high-alert medications.
• Reduce the risks of high-alert drugs.
• Safeguards for the use of high alert
medications.
I. Definition

• High Alert Medications :

Drugs that bear a heightened risk of causing


significant patient harm when they are used in error.
Although mistakes may or may not be more common
with these drugs, the consequences of an error are
clearly more devastating to patients.
II. High Alert Medications
Classes/Categories of Medications
Adrenergic agonists I.V (e.g, epinephrine, phenylephrine, norepinephrine ).

Adrenergic antagonists I.V ( e.g, propranolol, metoprolol, labetalol )

Anasthetic agents: inhaled and IV ( e.g, propofol, ketamine )

Antiarrhythmics, I.V ( e.g, lidocaine, amiodarone ).

Anticoagulant : (e.g, heparin, warfarin ).

Chemotherapeutic agents : parentral and oral.

Oral hypogylcemics.

Inotropic medications I.V ( e.g, digoxin , milrinone ).

Moderate sedation agents I.V (e.g, midazolam), Oral (e.g, chloral hydrate)

Narcotics/Opiates I.V, transdermal and oral.

Neuromuscular blocking agents ( e.g, succinylcholine).


Cont..

Specific medications
Colchicine injection .

Insulin : S.C and I.V.

Magnesium sulfate injection.

Methotrexate : oral ( non – oncologic use ) .

Oxyticin I.V.

Nitroprusside sodium for injection.

Potassium chloride for injection .

Promethazine I.V.

Sodium chloride for injection.


III. The top five high-alert medications

1- Insulin.

2- Opiate and Narcotics.

3- Injectable Potassium chloride or phosphate.

4- Injectable Anticoagulant.

5- Sodium chloride solution above 0.9%.


III. The top five high-alert medications

1- Insulin

• Hypoglycemia is the most common complication of any


insulin therapy.

• Factors contributing to harm :

- Complexity of dosing.

- Frequent monitoring.

- Pharmacokinetics differ based on insulin type.


Cont..
- Many insulin products available :
( look alike – sound alike names )

- Lack of dose check systems

- Insulin and heparin vials kept in close proximity to each other


on a nursing unit, leading to mix-ups.

- Use of "U" as an abbreviation for "units" in orders (which can


be confused with "O," resulting in a 10-fold overdose)

- Incorrect rates being programmed into an infusion pump.


Cont..
2- Opiates and Narcotics

Factors contributing to harm :


• Calculation errors.

• IV to PO conversion errors.

• Errors converting potency when changing from


one narcotic to another.

• Many dosage forms.


Cont..

- Parenteral narcotics stored in nursing areas as


floor stock.

- Confusion between hydromorphone and morphine.

- Patient-controlled analgesia (PCA) errors


regarding concentration and rate.

• Adverse effet :

- Respiratory depression
- Confusion
- Lethargy
Cont..
3- Injectable Potassium Chloride or
Phosphate

• Common Risk Factors

- Storing concentrated potassium chloride/phosphate


outside of the pharmacy.

- Requests for unusual concentrations.


Cont..
Adverse effect :

1- Muscular or respiratory paralysis.

2- Mental confusion.

3- Hypotension.

4- Cardiac arrhythmia.

5- Heart block.
Cont..
4- Injectable anticoagulant ( Heparin )

Common Risk Factors

• Narrow therapeutic range.


• Complex dosing.
• Frequent monitoring.
• Patient compliance.
• Many interaction :
– Other prescription medication.
– OTC medications.
– Herbal products.
– Food.
Cont..
• Common Risk Factors

- Unclear labeling regarding concentration and total


volume.

- Multi-dose containers.

- Confusion between heparin and insulin due to


similar measurement units.
Cont..
5- Sodium chloride solution above
0.9%

• Common Risk Factors

- Storing sodium chloride solutions (above 0.9%) on


nursing units.
- Large number of concentrations/formulations
available.
- No double check system in place.
IV. Reduce the risks of high-alert
drugs
• Three formulas:

1. Standardize error-prevention processes.


2. Make errors apparent.
3. Minimize the consequences of errors that
reach the patient.
Cont..
1. Standardize error-prevention
processes

• Technological aids:

1- Computerized prescriber order entry (CPOE)

2- Bar coding

• Make patient information readily accessible:


Cont..
2. Make errors apparent

a. Perform independent double checks

b. Rely on redundancies.

c. Listen for bells and whistles.


Cont..
a. Perform independent double checks

• Have another person verify the medication order and


infusion pump setting :

– just before you start an infusion.


– every time you change an infusion rate.
– every time you replace an empty infusion bag or
cassette.

• Use this method exclusively for high-alert drugs to avoid


double-check fatigue and complacency.
Cont..
b. Rely on redundancies

• Match high-alert drug orders to the patient’s diagnosis,


the drug’s indication, and vital patient information.

• If possible, avoid verbal orders. If they’re necessary,


write down the order in the chart and then read back:

– patient name
– drug order as written
– spelling of the drug name
Cont..
3. Minimize consequences of errors

A. Closely monitoring the patient’s


- level of consciousness
- vital signs
- respiratory status
- lab results

B. Ensuring that reversal agents and resuscitation


equipment are readily available
V. Safeguards for the use of high alert
medications

- Removal high concentrate electrolytes (e.g. potassium


chloride, potassium phosphate and sodium chloride)
from all nursing units.

- Stop using dangerous abbreviations such as “u”.

- Use of a leading zero before a decimal place.

- Review the hospital formulary for sound-alike and


look-alike medications.
Cont..
- Use of “tall man” letters for sound-alike and look-alike
names (e.g. DOBUTamine and DOPamine).

- Careful review of how products are arranged on shelves


to avoid similar packaged or sound-alike medications being
side by side.

- Use flow-control pumps for continuous intravenous (I.V.)


infusions.

- Educate patients and family and encourage their participation


in care.
Conclusion
- Use of visible coloured auxiliary warning
labels.

• I wish to apply this procedure in this


hospital.
References

• 5 Million Lives Campaign Getting Started Kit: Prevent


Harm from High-Alert Medications How-to Guide.
Institute for Healthcare Improvement, 2007.

• http://www.ismp.org/newsletters/acutecare/articles/
20070517.asp